pseudoparkinsonism


Also found in: Medical.

pseudoparkinsonism

[‚süd·ō′pär·kən·sə‚niz·əm]
(medicine)
A reversible syndrome resembling parkinsonism that may result from the dopamine-blocking action of antipsychotic drugs. Also known as drug-induced parkinsonism.
References in periodicals archive ?
Sometimes known as pseudoparkinsonism, arteriosclerotic parkinsonism involves damage to brain vessels due to multiple small strokes.
However, since this drug is a phenothiazine, any concurrent neuroleptic usage should be carefully evaluated and dosage tapered or discontinued to prevent additive effects, such as sedation and extrapyramidal effects (eg, pseudoparkinsonism).
Antipsychotic medications can also produce slowed or stiff movements resulting in a condition resembling Parkinson's disease called pseudoparkinsonism. This condition can occur during the first few weeks of treatment and is characterized by stiffness or rigidity of arms and legs, shuffling when walking, a tremor occurring at rest, and slowed movements of facial muscles causing a lack of facial expression.
Note symptoms associated with antipsychotics (ie, iatrogenic morbidity), such as the restlessness with akathisia, tremor and bradykinesia with pseudoparkinsonism, and irregular abnormal movements with tardive dyskinesia.
In addition, benzodiazepines may be considered for akathisia, anticholinergic agents for the coarse resting tremor of pseudoparkinsonism, and beta-blockers for the fine intention tremor associated with SSRIs and SNRIs.
Side effects of his medication include pseudoparkinsonism, tardive dyskinesia, and erectile dysfunction.